Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 204, NWS Goodland, KS

August 19, 20214 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2021, 5:00 PM CDT for 4 counties in Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 5:00 PM CDT (22:00 UTC)
Expired
Aug 19, 2021, 6:00 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS53 KGLD 192200
SVRGLD
KSC109-181-193-199-192300-
/O.NEW.KGLD.SV.W.0204.210819T2200Z-210819T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
400 PM MDT Thu Aug 19 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wallace County in west central Kansas...
  Southwestern Thomas County in northwestern Kansas...
  Northwestern Logan County in west central Kansas...
  Southeastern Sherman County in northwestern Kansas...

* Until 500 PM MDT/600 PM CDT/.

* At 400 PM MDT/500 PM CDT/, a severe thunderstorm was located over
  Wallace, or 9 miles east of Sharon Springs, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Wallace, southwestern Thomas, northwestern Logan and
  southeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 10148 3892 10168 3933 10156 3927 10120
TIME...MOT...LOC 2200Z 197DEG 23KT 3894 10159 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KMK/JRM
2 follow-up statements
937 
WWUS53 KGLD 192238
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
438 PM MDT Thu Aug 19 2021

KSC109-181-193-199-192300-
/O.CON.KGLD.SV.W.0204.000000T0000Z-210819T2300Z/
Wallace KS-Thomas KS-Logan KS-Sherman KS-
438 PM MDT Thu Aug 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM
MDT/600 PM CDT/ FOR NORTHEASTERN WALLACE...SOUTHWESTERN THOMAS...
NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES...

At 438 PM MDT/538 PM CDT/, a severe thunderstorm was located 14 miles
southwest of Brewster, moving north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Wallace, southwestern Thomas, northwestern Logan and
southeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3900 10139 3900 10166 3933 10156 3927 10120
TIME...MOT...LOC 2238Z 197DEG 23KT 3917 10150 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KMK/JRM
995 
WWUS53 KGLD 192245
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
445 PM MDT Thu Aug 19 2021

KSC109-181-193-199-192300-
/O.CON.KGLD.SV.W.0204.000000T0000Z-210819T2300Z/
Wallace KS-Thomas KS-Logan KS-Sherman KS-
445 PM MDT Thu Aug 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM
MDT/600 PM CDT/ FOR NORTHEASTERN WALLACE...SOUTHWESTERN THOMAS...
NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES...

At 445 PM MDT/545 PM CDT/, a severe thunderstorm was located 11 miles
southwest of Brewster, moving north at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Wallace, southwestern Thomas, northwestern Logan and
southeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3901 10138 3900 10166 3933 10156 3927 10120
TIME...MOT...LOC 2245Z 197DEG 23KT 3921 10148 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KMK/JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:16 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 19, 3:16 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
216 PM MDT Thu Aug 19 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 153 PM MDT Thu Aug 19 2021

The main concern in the short term period is the possibility of
severe thunderstorms across the tri-border region of Colorado,
Kansas, and Nebraska this afternoon and evening.

Thunderstorms are currently building in the convergent area near
a surface trough in far eastern Colorado with storms moving in a
north northeast direction. The area of continued development will
spread eastward through the afternoon and evening as the pattern
shifts east and a short wave trough ahead of the main upper trough
lifts out across the central High Plains region.

A cold front moves through the area after midnight tonight with a
few showers possibly lingering across the area into early Friday
as the main upper trough moves across the central High Plain by
mid-day Friday. Dry conditions will be in place late Friday
through the day on Saturday with subsidence aloft, dryer air, and cooler
temperatures on Saturday. Another short wave trough in the
southwest flow aloft moves across the area Saturday evening for a
slight chance of thunderstorms.

Temperatures bounce right back up into the 90s on Sunday with dry
air and downslope conditions across the area.

.LONG TERM...(Sunday through Thursday)
Issued at 145 PM MDT Thu Aug 19 2021

The forecast period begins with southwest flow aloft over the Tri-
State area and an advancing upper trough sliding into the Black
Hills on Sunday.  A ridge remains in place over the lower eastern
CONUS and high pressure persisting over the South and Deep South.
Hot and dry conditions are expected through the day with highs
ranging from the mid to upper 90s in most areas and a few low 100s
possible.  Minimum relative humidity values will range from the mid-
teens to low 20s along and west of a line from Benkelman to Goodland
to Arapahoe (CO).  Winds are not looking as impressive today as they
did on previous model runs and will be the limiting factor for fire
weather concerns.  Regardless, elevated fire weather conditions can
be expected Sunday afternoon for the aforementioned area and will
need to continue to be monitored in the coming days.

Flow transitions to west-southwesterly aloft as high pressure pushes
west into the Desert Southwest and the ridge flattens out.  Hot and
dry conditions are expected through this timeframe with highs
ranging from the low 90s to low 100s on Monday and low to upper 90s
on Tuesday.  Minimum relative humidity values will range from the
mid-teens to low 20s across eastern Colorado and adjacent Nebraska
and Kansas counties within the Goodland CWA both afternoons.  Winds
will once again be the limiting factor on both days.  Conditions
will need to continue to be monitored for possible changes.

Slightly cooler temperatures and chances for precipitation return to
the forecast Wednesday and Thursday.  A cold front will swing south
into the region through the day on Wednesday with showers and
thunderstorms developing ahead of it Wednesday afternoon and
evening.  Thursday, the front clears the GLD CWA and a trough begins
to move into the region.  This will bring additional chances for
showers and storms to the region on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM MDT Thu Aug 19 2021

VFR conditions are expected at MCK and GLD through the 18Z TAF
period with isolated to scattered thunderstorms in the vicinity
of the TAF sites between about 23Z-08Z as storms develop late this
afternoon and continue to move across the area through the
evening ahead of a cold front. Gusty southeast to south winds
ahead of the front will turn to the northwest following frontal
passage between 13-14Z at both locations.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...AW
AVIATION...LOCKHART
Hazardous weather outlook, Aug 19, 2:39 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
139 PM MDT Thu Aug 19 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
139 PM MDT Thu Aug 19 2021 /239 PM CDT Thu Aug 19 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A severe thunderstorm watch is in effect for the tri-border region
of northeast Colorado, southwest Nebraska, and northwest Kansas
through 8 PM MDT (9 PM CDT).

Scattered thunderstorms will continue to develop this afternoon and
evening over eastern Colorado with storms spreading eastward as
individual storms track to the north northeast. Severe thunderstorms
capable of producing large hail, damaging winds, and a brief tornado
are possible as well as locally heavy rainfall. The main area of
concern is northwest of a line from McCook, Nebraska to Colby,
Kansas, to Flagler, Colorado.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Elevated fire weather conditions are possible each afternoon from
Sunday through Tuesday along and west of the eastern Colorado border
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 19, 4:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             8 ESE CLARKVILLE        40.35N 102.47W
08/19/2021  E0.25 INCH       YUMA               CO   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZE HAIL AND HEAVY
            RAIN. TIME ESTIMATED BASED ON RADAR.

&&
Special weather statement, Aug 19, 4:43 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
343 PM MDT Thu Aug 19 2021

KSZ013-027-192215-
Wallace KS-Sherman KS-
343 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northeastern Wallace
and southeastern Sherman Counties through 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Wallace, or 10 miles northeast of Sharon Springs,
moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Wallace and southeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern and west central Kansas.

&&

LAT...LON 3898 10151 3899 10177 3922 10182 3922 10147
TIME...MOT...LOC 2143Z 179DEG 24KT 3904 10167

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KMK/JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:38 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman52 min
Aug 19, 4:43 PM CDTSpecial Weather StatementGLDWallace32 min
Aug 19, 5:05 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas55 min
Aug 19, 5:34 PM CDTSpecial Weather StatementGLDCheyenne26 min
Aug 19, 6:02 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDLogan, Sherman, Thomas, Wallace58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.